Using the common over-the-counter pain relievers Tylenol (acetaminophen) and Advil (ibuprofen) over the long term may increase the risk of hearing loss in some older women.
Researchers at Boston’s Brigham and Women’s Hospital examined data from more than 54,000 women, aged between 48 and 73 years old, that took part in the Nurses’ Health Study. They analyzed information on use acetaminophen, ibuprofen and aspirin, as well as self-reported hearing loss.
The longer the women used ibuprofen or acetaminophen, the higher the risk of hearing loss, the researchers reported in the American Journal of Epidemiology. There was no significant association between hearing loss and duration and the usual dose of aspirin.
“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications,” senior author Gary Curhan, MD, said in a statement. Assuming causality, this would mean that approximately 5.5% of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use.”
Jonathan Block is MedShadow’s content editor. He has previously worked for Psychiatry Advisor, Modern Healthcare, Health Reform Week and The Pink Sheet.